Thunderstorm Wind, Davidson
- When
- March 8, 7:41 AM EST
- Where
- Davidson County, 4 mi N of Welcome
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.967, -80.267
Two trees were downed on South Union Grove Road.
29 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 8, 3:00 AM EST, 4 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 AM EST TUE MAR 8 2005 .SHORT TERM (TODAY THROUGH THURSDAY)... MAIN FORECAST CHALLENGE FIRST 12 HOURS AS STRONG COLD FRONT PROGGED TO CROSS REGION THIS MORNING. STRONG LOW LEVEL CONVERGENCE COUPLED WITH ENHANCED LIFT ALOFT AS FORECAST AREA IN LEFT EXIT REGION OF STJ AND IN THE RIGHT ENTRANCE OF POLAR JET AT 12Z SUGGEST WIDESPREAD SHOWER/ISOLATED T OVER LARGE PART OF CENTRAL NC. APPEARS THAT BACKEDGE OF RAIN SHIELD IN VICINITY OF WESTERN/SOUTHERN PIEDMONT COUNTIES BY THAT TIME. STILL SOME CONCERN FOR ISOLATED DAMAGING WIND GUSTS AS LOW LEVEL JET OF 55-60 KTS IN VICINITY. 07Z MSAS ANALYSIS HINTS AT WEAK INSTABILITY AXIS TRYING TO DEVELOP OVER SOUTHERN COASTAL PLAIN. HOWEVER APPEARS THAT CONVECTION HUGGING FL PANHANDLE THROUGH SOUTHERN GA DISRUPTING MOISTURE TRANSPORT ENOUGH TO PREVENT AIRMASS OVER CENTRAL NC FROM REACHING BEST INSTABILITY POTENTIAL. WILL CONTINUE TO MENTION SLIGHT CHANCE OF T THROUGH THE MORNING HOURS AS FRONT CROSSES AREA. EXPECT SHOWERS TO DIMINISH WSW-ENE THROUGH THE MORNING...EXITING THE FAR NE COUNTIES BY MID DAY. NEXT CONCERN IS WINDS IN WAKE OF FRONT AND DEEPENING SURFACE LOW. STRONG SURFACE PRESSURE FALLS NOW OCCURRING OVER REGION AT THIS TIME...INDICATIVE OF SURFACE WAVE PROGGED TO DEVELOP ON FRONT AND BE LOCATED OVER SOUTHERN VA BY 12Z. AS THIS LOW CONTINUES TO DEEPEN THIS MORNING...EXPECT WINDY CONDITIONS OVER ALL OF CENTRAL NC. CONSIDERED ISSUING A WIND ADVISORY BUT DIFFICULT TO MAINTAIN 30+ MPH FOR AN HOUR (UNLESS THE STORM HAS A NAME). THUS WILL GO WITH A SPS TO HIGHLIGHT WINDY CONDITIONS. FINALLY TEMPS WILL BE A CHALLENGE AS FROPA WILL LIKELY RESULT IN INITIAL TEMP DROP OF 5-8 DEGREES THEN TEMPS HOLD STEADY THEN BEGIN TO FALL WITH PASSAGE OF 850MB TROUGH (PROGGED TO OCCUR BY 18Z). THUS APPEAR MAX TEMPS FOR DAYLIGHT HOURS WILL OCCUR BETWEEN 11-15Z ACROSS REGION. POPULATED TEMP GRIDS WITH GFS MOS AS IT APPEARED TO HAVE BEST FIRST GUESS. MADE NEED TO ADJUST AT LAST MINUTE BASED ON FRONTAL POSITION SPEED PRIOR TO ZONE RELEASE. REMAINDER OF FORECAST PERIOD TRANQUIL BUT RATHER CHILLY FOR THIS TIME OF YEAR. SURFACE RIDGE AXIS BUILDS INTO CENTRAL NC OVERNIGHT...HELPING TO SUBSIDE WINDS. WITH COLD/DRY AIR IN PLACE...PROJECTED MINS IN THE MID/UPPER 20S LOOKS ON TARGET. SYSTEM IN NORTHERN STREAM DIVES SE ACROSS TN VALLEY LATE WED/WED NIGHT. THIS SYSTEM MAY SPREAD PATCHY MID/HIGH LEVEL CLOUDS OVER AREA...MAINLY SOUTHERN COUNTIES. BEST LIFT AND MOISTURE FARTHER SW OF AREA SO WILL MAINTAIN DRY FORECAST. MAX TEMPS STILL 10-15 DEGREES BELOW NORMAL AS FLAT/BROAD THERMAL TROUGH LINGERS OVER AREA. DRY AND SEASONABLY COOL CONDITIONS PERSIST INTO THU && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... GFS APPEARS TO BE TRENDING TOWARD A WEAKER CHANNELED VORT AXIS CROSSING ON THURSDAY NIGHT/FRIDAY...AND TOWARD LESS MOISTURE. THE NAM ALSO SHOWS LIMITED MOISTURE. WILL LOWER POPS SLIGHTLY THURSDAY NIGHT/FRIDAY. IF PRECIP CAN COME IN EARLY ENOUGH ON THURSDAY NIGHT...THICKNESSES SUGGEST SNOW ACROSS THE NORTH. WILL CONTINUE MENTION OF RAIN AND SNOW SHOWERS THURSDAY NIGHT. THICKNESSES AND SURFACE TEMPS WARM DURING THE DAY FRIDAY AND THE MENTION OF SNOW WILL BE REMOVED. THE REST OF THE PERIOD WILL REMAIN DRY WITH A PREDOMINATELY NORTHWEST TO WESTERLY FLOW ALOFT. && .AVIATION... LLWS WILL BE INCLUDED IN THE TAFS AS VWP SHOWS 50-60 KTS AT 2KFT. LIGHT RAIN...WITH POCKETS OF MODERATE RAIN...INDUCED BY ISENTROPIC LIFT THROUGH 09Z...CIGS 6-8 KFT AND VSBYS VFR...SCT MVFR CIGS/VSBYS IN MODERATE RAIN AREAS. THEN HEAVIER RAIN IS EXPECTED BETWEEN 09Z AND 13Z WITH SHOWERS ASSOCIATED WITH THE SURFACE COLD FRONT. WILL NOT INCLUDE THUNDER AS UPSTREAM LIGHTNING ACTIVITY HAS DECREASED SUBSTANTIALLY AND BEST INSTABILITY IS WELL TO THE SOUTH. WILL MENTION ONLY CB. GUSTY WINDS UP TO 40 KTS WILL BE POSSIBLE AS THE SHOWERS PASS WITH IFR VIS/CIGS. BEHIND THE FRONT...WINDS TURN TO NORTHWEST AND WILL BE SUSTAINED AROUND 20 KTS GUSTING TO 30 THROUGH MOST OF THE DAY...THEN DIMINISHING TOWARD SUNSET. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WSS LONG TERM...DGS AVIATION...RA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 519 AM EST TUE MAR 8 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-091017- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 519 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... STRONG WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 40 MPH WILL OCCUR TODAY. THE WINDS SHOULD SUBSIDE BY EARLY EVENING. IT WILL TURN COLDER LATE THIS MORNING AND THIS AFTERNOON WITH TEMPERATURES FALLING THROUGH THE 40S. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER STORM SPOTTERS ARE ENCOURAGED TO REPORT ANY DOWN TREES OR LARGE TREE LIMBS AS WELL AS RELIABLE WIND GUST MEASUREMENTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 506 AM EST TUE MAR 8 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-082100- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BELEWS CREEK... BURLINGTON...CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE... GOLDSBORO...GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON... LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD... PITTSBORO...RAEFORD...RALEIGH...ROANOKE RAPIDS...ROCKINGHAM... ROCKY MOUNT...ROXBORO...SANFORD...SMITHFIELD...SOUTHERN PINES... TARBORO...TROY...WADESBORO...WARRENTON...WILSON AND WINSTON-SALEM 506 AM EST TUE MAR 8 2005 ...VERY WINDY CONDITIONS TODAY ACROSS CENTRAL NORTH CAROLINA... ...WIND GUSTS UP TO 40 MPH EXPECTED... A STRENGTHENING AREA OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA THIS MORNING. THIS WILL RESULT IN WINDY CONDITIONS ACROSS CENTRAL NORTH CAROLINA TODAY. THROUGH 9 AM OVER THE COASTAL PLAIN AND SANDHILL COUNTIES...SOUTH WINDS AHEAD OF THE FRONT WILL GUSTS BETWEEN 30 AND 40 MPH. THE FRONT WILL SWEEP ACROSS CENTRAL NORTH CAROLINA THIS MORNING. THE PASSAGE OF THE FRONT WILL BE NOTED BY A SHIFT IN THE WINDS TO THE WEST NORTHWEST WITH SUSTAINED SPEEDS BETWEEN 20 AND 30 MPH. THERE WILL BE GUSTS BETWEEN 35 AND 40 MPH...ESPECIALLY LATE THIS MORNING THROUGH MID AFTERNOON. THE WINDY CONDITIONS WILL PERSIST ACROSS CENTRAL NORTH CAROLINA THROUGH THE AFTERNOON AS THE AREA OF LOW PRESSURE CONTINUES TO STRENGTHEN OVER EASTERN SECTIONS OF VIRGINIA AND MARYLAND. THESE WINDY CONDITIONS WILL BE CAPABLE OF TOSSING AROUND OUTDOOR OBJECTS NOT TIED DOWN SUCH AS LAWN FURNITURE AND TRASH CANS. IN ADDITION...A FEW LARGE TREE LIMBS COULD COME DOWN. PEOPLE SHOULD EXERCISE CAUTION WHEN VENTURING OUTDOORS TODAY. DRIVERS OF HIGH PROFILE VEHICLES WILL NEED TO BE EXTRA ALERT FOR STRONG CROSS WINDS. WSS
The Roanoke radar (KFCX), 118 km away, was scanning. The volume nearest the first event began at 12:40 UTC.
29 thunderstorm wind, 1 hail. Local standard time, as filed.
Two trees were downed on South Union Grove Road.
62 mph gust measured by broadcast meteorologist's home anemometer.
Numerous trees were blown down in Albemarle, Norwood, and Oakboro. In New London, a carport was blown into a tree, and the roof of a barn was ripped off. An above-ground swimming pool and deck were damaged, and a shed was destroyed. A tree fell on a car in Richfield.
Trees were blown down at McConnell Church Road in McCleansville.
Numerous trees were blown down at the Asheboro Zoo. A tin roof was torn off of a building in Asheboro, and trees and power lines were downed as well. Dime sized hail was also reported.
A few trees were blown down in Ansonville and Lilesville. A porch was ripped of a trailer near Wadesboro, and a roof was torn off a barn. Further south, in Morven, a roof was partially torn off of a home.
A barn collapsed, injuring two people.
Trees were blown down near Carthage.
Trees were blown down in Ellerbe, and at scattered other locations across the county. The Richmond County AWOS reported a measured gust of 64 mph.
Numerous trees were blown down near Highway 401 north of Laurinburg and on Turnpike Road. Trees fell on a couple of houses on Anita Drive in town, and trees fell on cars in the parking lot of Scotland Memorial's medical facilities. A 100-year-old barn on Peabridge Road was destroyed.
The roof of a metal building was partially removed. A shed and two garages were destroyed on Wright Road. A tree fell on a roof, and wind ripped apart a storage building on Lake Bay Road.
Power lines were blown down.
Power lines were blown down, and small hail was reported as well.
Trees and power lines were blown down just west of Youngsville, on Halifax Road, Pearces Road, and Ferrels Bridge Road.
Numerous trees and power lines were blown down. A hay barn was destroyed on Julian Road, and across the street a brick tobacco barn was destroyed.
A utility building was blown away in town. Large trees were blown down on Ten Ten Road. Homes were damaged in the Fairview area, north of Fuquay-Varina, with widespread reports of trees down and power outages. Six to eight homes were damaged just southwest of Garner, with large pine and oak trees on houses. Numerous trees were blown down on Senter Farm Road.
KFBG METAR reported 66 mph wind gust. Several homes on Ft. Bragg property sustained roof damage. Simmons Army Airfield sustained a significant amount of damage to four helicopter hangars, government vehicles, and outdoor structures.
Trees and power lines were blown down near the Cross Creek Mall. Pea to dime sized hail was reported as well.
A tree fell through a mobile home on NC 231. Near Knightdale, several large limbs were blown down.
Trees and power lines were blown down on Shotwell Road near US 70. A tree also fell on a house along Shotwell Road. A barn was blown down and equipment was damaged on Cornwallis Road. The old Champion building sustained roof damage.
The roof was destroyed on the old Selma Ice, Coal, and Oil Company. BB&T, Selma Fire & EMS, McClung's Electrical, and the Selma Police Department all sustained damage. Windows were blown out at the Wee Tots daycare.
Trees and powerlines were blown down.
Trees and power lines were blown down in town, and a home was destroyed. Mobile home windows were blown out, injuring a person. From Autryville to Newton Grove, numerous trees and powerlines were blown down. Just north of Autryville, in the Midway community, a church was severely damaged. A couple of vehicles were flipped, a storage shed was destroyed, and several homes sustained damage as well. Seven barns and three turkey houses were destroyed. A hog house on Seed Mill Road sustained severe damage, but only one of the 1200 hogs was lost.
Several trees and power lines were blown down in Nashville, Red Oak, and Bailey.
A shed was destroyed near I-40 close to the Pender County line.
Trees were blown down and a shed was destroyed.
Two houses were heavily damaged on Heath Glenn Road, and a tree fell through the center of another house on Stantonsburg Road.
The roof was removed from a house on Antioch Road, and a person inside was injured. On Piedmont Airline Road, another house was heavily damaged, injuring the person inside. Structural damage was also reported on Patetown Road. On US 13 South, a few metal shelters were destroyed. Numerous trees and power lines were blown down. Strong winds damaged part of the Wayne Country Day School, with one minor injury. A civilian forecaster at Seymour Johnson Air Force Base reported winds of 61 mph.
An old building sustained roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5440102, 5440101, 5440104, 5440103, 5440105, 5440106, 5440107, 5440108, 5440109, 5440110, 5440185, 5440186, 5440187, 5440188, 5440297, 5440189, 5440190, 5440191, 5440301, 5440298, 5440192, 5440193, 5440194, 5440292, 5440293, 5440299, 5440300, 5440294, 5440295, 5440296.